Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 68, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2014, 7:32 PM CDT for Ward County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2014, 7:32 PM CDT (00:32 UTC)
- Expired
- Sep 18, 2014, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
225 WGUS54 KMAF 190032 FFWMAF TXC475-190330- /O.NEW.KMAF.FF.W.0068.140919T0032Z-140919T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 732 PM CDT THU SEP 18 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN WARD COUNTY IN WEST TEXAS... * UNTIL 1030 PM CDT * AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING NEAR ROY HURD MEMORIAL AIRPORT...OR NEAR MONAHANS...MOVING NORTHEAST AT 15 MPH. RAINFALL AMOUNTS OF 2 INCHES OR MORE WILL BE POSSIBLE IN MONOHANS PRODUCING MAJOR STREET FLOODING. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... NORTHEASTERN WARD COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3164 10278 3140 10278 3140 10314 3165 10315 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:12 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 18, 6:12 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT Thu Sep 18 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR ceilings should become MVFR before 06z and continue through
at least mid Friday morning at the west Texas and southeast New
Mexico terminals. Scattered thunderstorms can be expected the
next 24 hours and have added TEMPO groups for MVFR conditions
in thunderstorms. Looking for MVFR ceilings to become VFR by
late Friday morning.
12
&&
.PREV DISCUSSION... /ISSUED 303 PM CDT Thu Sep 18 2014/
DISCUSSION...
Several areas across SE NM and northern Permian Basin received
moderate to heavy rainfall overnight and then throughout the
morning respectively, dropping over 2 inches of rain across some
locations. Clouds have thinned quite a bit this afternoon over
portions of the region, increasing instability across these
areas. Some isolated convection beginning to develop near the
Davis Mountains and we expect scattered activity to continue
through this evening. A weak outflow boundary just south of a
Wink to Midland to Garden City line will also serve as a focus
for thunderstorm development through the afternoon.
Flow aloft is nearly WSW today with the upper ridge flattened
somewhat to the south as the remnants of Odile wobbles toward
central NM. Our next disturbance from Odile will approach the region
this evening, increasing showers and thunderstorms across western
zones initially then shifting WNW overnight, treking across SE NM.
Many of these areas have already received 1-2 inches last night and
another 1-3 inches can be expected tonight. Friday, the upper ridge
looks to weaken further with the remnants of Odile progged to move
very close if not directly over SE NM, leading to another day of
rainfall over the same areas. And just as we are seeing this
afternoon, any breaks in the clouds during peak heating will
increase instability, adding to increased thunderstorm chances. The
atmosphere remains extremely moist with PWs near 160% of normal and
cell motion will be rather slow so moderate/heavy rainfall is
possible and the potential for flooding/flash flooding continues,
particularly across areas that receive multiple rounds of rainfall.
Will continue with moderate/heavy rain wording in the zones for
mainly the northern half of the CWA and the Davis Mountains region.
A Flash Flood Watch remains in effect through Friday for all of SE
New Mexico, Guadalupe and Davis Mountains, Van Horn and the hwy 54
corridor, upper Trans Pecos and much of the Permian Basin.
The wet pattern looks to persist into the weekend as model guidance
indicates precip continuing with remnants of Odile still hanging
around and a weak cold front still on tap to arrive Sunday. Rain
chances may continue Monday if the front hangs around, but models
shunt best moisture to the west so thunderstorms may only be
confined to the higher terrain. Beyond Monday, NW flow aloft looks
to develop which would continue rain chances as shortwaves move SE
across the area. For now, will hold onto silent PoPs during this
time.
Temperatures remain difficult due to clouds and rain but in general
expect highs in the in the mid to low 80s Friday then increasing a
couple degrees Saturday before the cold front arrives Sunday,
knocking temps back down heading into next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 81 68 81 68 / 70 40 50 40
BIG SPRING TX 83 68 84 70 / 60 30 50 40
CARLSBAD NM 79 68 84 67 / 70 60 50 30
DRYDEN TX 91 73 91 73 / 40 20 20 20
FORT STOCKTON TX 86 69 86 69 / 50 40 40 20
GUADALUPE PASS TX 75 63 78 64 / 70 60 40 30
HOBBS NM 78 65 79 65 / 70 60 60 40
MARFA TX 80 62 81 61 / 50 50 40 30
MIDLAND INTL AIRPORT TX 84 69 83 70 / 70 40 40 30
ODESSA TX 83 69 82 70 / 70 40 40 30
WINK TX 84 69 86 70 / 70 50 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Friday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Reeves
County and Upper Trans Pecos...Scurry...Van Horn and
Highway 54 Corridor...Winkler.
&&
44/72
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 18, 2:32 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT THU SEP 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 232 PM CDT THU SEP 18 2014 /132 PM MDT THU SEP 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED THROUGH TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE HEAVY RAINFALL COULD LEAD TO FLASH FLOODING IN MANY AREAS, BUT PARTICULARLY OVER THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN WHERE HEAVY RAIN HAS ALREADY FALLEN. THE POTENTIAL FOR HEAVY RAIN EXISTS FROM THE DAVIS MOUNTAINS ACROSS THE PERMIAN BASIN THROUGH TONIGHT AS REMNANTS FROM TROPICAL SYSTEM ODILE SLOWLY MOVE OVER THE REGION. THEREFORE, A FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE THE DAVIS MOUNTAINS AND MUCH OF THE PERMIAN BASIN. ELEVATED FLOWS ARE POSSIBLE ALONG THE RIO GRANDE THROUGH TONIGHT DUE TO POSSIBLE RELEASES FROM RESERVOIRS IN MEXICO, AND HEAVY RAINFALL. ARROYOS ACROSS SOUTHEAST NEW MEXICO, SUCH AS THE RIO PENASCO, COULD RUN HIGH DUE TO ADDITIONAL HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY. THEREFORE, THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH FRIDAY. ALTHOUGH SOUTHERN PORTIONS OF THE FORECAST AREA ARE NOT INCLUDED IN THE WATCH, THESE AREAS COULD BE ADDED LATER. THE RIO GRANDE, AND AREA ARROYOS AND STREAMS, ARE EXPECTED TO BE ELEVATED DURING THE NEXT FEW DAYS. HEAVY RAINFALL WILL BE POSSIBLE INTO THE WEEKEND, SO FLOODING WILL BE POSSIBLE ALONG RIVERS, ARROYOS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 18, 4:40 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT THU SEP 18 2014
TXZ060-182215-
WINKLER-
440 PM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WINKLER COUNTY UNTIL 515 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF KERMIT ALONG
STATE HIGHWAY 302 AT 439 PM CDT...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3200 10301 3189 10282 3177 10289 3173 10300
3185 10316
TIME...MOT...LOC 2139Z 222DEG 6KT 3186 10301Special weather statement, Sep 18, 4:56 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT THU SEP 18 2014
TXZ081-182230-
BIG BEND AREA-
456 PM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MARATHON
NEAR HIGHWAY 385... AT 456 PM CDT...MOVING SOUTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3038 10313 3029 10295 3008 10301 3009 10318
3013 10328 3024 10332
TIME...MOT...LOC 2156Z 222DEG 6KT 3025 10317Special weather statement, Sep 18, 5:03 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 503 PM CDT THU SEP 18 2014 TXZ075-182230- PECOS- 503 PM CDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER FORT STOCKTON AT 503 PM CDT... MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. && LAT...LON 3111 10285 3090 10265 3077 10289 3089 10304 TIME...MOT...LOC 2203Z 222DEG 6KT 3089 10289
Local storm report, Sep 18, 5:16 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 2 NW FORT STOCKTON 30.91N 102.91W
09/18/2014 M59 MPH PECOS TX ASOS
&&
DHSpecial weather statement, Sep 18, 6:02 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT THU SEP 18 2014
NMZ034-182330-
SOUTHERN LEA COUNTY-
502 PM MDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL LEA COUNTY UNTIL 530 PM MDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
NORTHWEST OF JAL NEAR STATE HIGHWAY 128 AT 501 PM MDT...MOVING
NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3237 10348 3238 10339 3228 10320 3209 10337
3221 10353
TIME...MOT...LOC 2301Z 222DEG 6KT 3222 10338Special weather statement, Sep 18, 7:16 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT THU SEP 18 2014
TXZ069-070-190045-
REAGAN-UPTON-
716 PM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL UPTON AND WEST CENTRAL REAGAN
COUNTIES UNTIL 745 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR
FARM TO MARKET ROAD 1555 ALONG THE REAGAN...UPTON COUNTY BORDER
AT 715 PM CDT...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3143 10184 3143 10175 3132 10163 3125 10166
3124 10180 3136 10190
TIME...MOT...LOC 0015Z 222DEG 6KT 3135 10181The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:09 PM CDT | Areal Flood Advisory | MAF | Upton | 4 hr |
| Sep 18, 7:16 PM CDT | Special Weather Statement | MAF | Reagan | 29 min |
| Sep 18, 7:33 PM CDT | Special Weather Statement | MAF | Ward | 27 min |
| Sep 18, 8:00 PM CDT | Areal Flood Advisory | MAF | Reagan | 5 hr |
| Sep 18, 8:54 PM CDT | Special Weather Statement | MAF | 36 min | |
| Sep 18, 10:10 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 18, 10:20 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 4 hr |
| Sep 18, 11:24 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| Sep 19, 12:06 AM CDT | Flash Flood Warning | MAF | Reeves | 3 hr |
| Sep 19, 3:50 AM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Sep 19, 4:40 AM CDT | Flash Flood Warning | MAF | Loving, Reeves | 4 hr |
| Sep 19, 7:31 AM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 7:52 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 19, 8:25 AM CDT | Flash Flood Warning | MAF | Crane, Ector, Pecos | 6 hr |
| Sep 19, 8:43 AM CDT | Flash Flood Warning | MAF | Loving, Reeves | 4 hr |
| Sep 19, 9:06 AM CDT | River Flood Warning | MAF | Loving, Reeves | 15 hr |
| Sep 19, 10:30 AM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 10:48 AM CDT | Areal Flood Warning | MAF | Culberson | 6 hr |
| Sep 19, 10:53 AM CDT | Flash Flood Warning | MAF | Andrews, Winkler | 3 hr |
| Sep 19, 11:29 AM CDT | Areal Flood Advisory | MAF | Midland, Upton | 3 hr |
| Sep 19, 12:47 PM CDT | Areal Flood Warning | MAF | Loving, Reeves | 6 hr |
| Sep 19, 1:26 PM CDT | Areal Flood Warning | MAF | Ward, Winkler | 6 hr |
| Sep 19, 2:18 PM CDT | Areal Flood Warning | MAF | Crane, Ector | 6 hr |
| Sep 19, 5:18 PM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 19, 6:59 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.